Questions and answers about pain medicine dangers

July 7, 2009

(AP) -- A Food and Drug Administration panel has recommended limits on Tylenol and other drugs containing acetaminophen because of risks for liver failure. Maximum recommended doses for over-the-counter Tylenol would be reduced. Percocet and Vicodin, two narcotic prescription drugs containing acetaminophen, would be banned.

Q: What's the reason?

A: It's easy to get too much acetaminophen because the drug is in many medicines and a few extra doses a day can cause liver problems.

Q: I've taken at recommended doses for years. Could I be damaging my liver and should I get tested?

A: Doctors say recommended doses are safe and they aren't recommending routine tests; possible liver damage can be detected with blood tests.

Q: Would I know if I have liver damage?

A: Liver damage from excess acetaminophen tends to cause sudden symptoms, within a few days of taking too much. These may include nausea, vomiting and jaundice - yellowing of the skin or whites of the eyes.

Q: What should I do if I've taken extra doses and develop these symptoms?

A: Seek immediate medical care. Quick treatment with medicine can prevent permanent ; waiting too long can be fatal.

Q: How can I avoid getting too much acetaminophen?

A: Carefully read drug labels; don't exceed recommended doses and don't take more than one medicine containing . Also, avoid drinking alcohol while using acetaminophen-containing drugs.

Q: Are the proposed limits likely to be adopted?

A: The full FDA has not taken any action but will likely consider the recommendations separately. Its decisions are months away.

©2009 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Explore further: Mixing large doses of both acetaminophen painkiller and caffeine may increase risk of liver damage

Related Stories

FDA toughens warnings on over-the-counter painkillers

April 29, 2009

The Food and Drug Administration said Tuesday that it is asking drugmakers to more prominently display safety warnings on the labels of some of the most widely used over-the-counter pain and fever remedies.

FDA group recommends acetaminophen liver warnings

May 27, 2009

(AP) -- A Food and Drug Administration report released Wednesday recommends stronger warnings and dose limits on drugs containing the painkiller acetaminophen, citing an increased risk of liver injury.

FDA weighs options to reduce painkiller overdoses

June 29, 2009

(AP) -- Tylenol, Excedrin, NyQuil. These household brands and others have come to symbolize safe, convenient relief from the aches and pains of everyday life. But this week the Food and Drug Administration is focusing on ...

FDA panel to vote on painkiller restrictions

June 30, 2009

(AP) -- Government experts are scheduled to vote on whether Nyquil and other combination cold medications should be pulled from the market to help curb deadly overdoses.

FDA panel: Lower maximum daily dose of Tylenol

June 30, 2009

(AP) -- Government experts called for sweeping safety restrictions Tuesday on the most widely used painkiller, including reducing the maximum dose of Tylenol and eliminating prescription drugs such as Vicodin and Percocet.

Recommended for you

How the finch changes its tune

August 3, 2015

Like top musicians, songbirds train from a young age to weed out errors and trim variability from their songs, ultimately becoming consistent and reliable performers. But as with human musicians, even the best are not machines. ...

Machine Translates Thoughts into Speech in Real Time

December 21, 2009

( -- By implanting an electrode into the brain of a person with locked-in syndrome, scientists have demonstrated how to wirelessly transmit neural signals to a speech synthesizer. The "thought-to-speech" process ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.